Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 202, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 28, 2001, 3:46 AM CDT for St. Clair County, Alabama. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 28, 2001, 3:46 AM CDT (08:46 UTC)
- Expired
- May 28, 2001, 4:15 AM CDT
- In force
- 29 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County St. Clair County, AL
The radar
The Birmingham radar (KBMX), 74 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 4:00 AM CDT | Thunderstorm Wind 50 E | Steele, AL | Two large trees were blown down and blocked US 11 near Steele. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 8.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2361 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1047 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 280846 SVRBHM ALC115-280915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 346 AM CDT MON MAY 28 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ST. CLAIR COUNTY IN CENTRAL ALABAMA * UNTIL 415 AM CDT * AT 345 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF ASHVILLE...MOVING EAST AT 20 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RAGLAND. STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:13 AM CDT, 33 minutes earlier.
Area forecast discussion, May 28, 3:13 AM CDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 313 AM CDT MON MAY 28 2001 EXTENSIVE CONVECTION PRESENTLY OCCURRING OVER NRN THIRD OF FA WITHIN AN AXIS OF GOOD LOW LEVEL WARM AIR ADVECTION AND INSTABILITY. MODELS SUGGEST THIS PREFERRED AREA WILL PERSIST THRU THE MORNING HOURS OR PERHAPS LIFT NWD A BIT...SO EXPECT WIDESPREAD CONVECTION TO LINGER OVER MOST OF THE NRN ZONES. CATEGORICAL POPS LOOK GOOD HERE...WITH "MAINLY MORNING" WORDING INCLUDED. FURTHER S...AIRMASS SHOULD DESTABILIZE THRU THE DAY...WITH SCATTERED CONVECTION DEVELOPING FROM BHM/TCL SWD INTO THE MGM AREA. CHC POPS LOOK GOOD HERE BOTH TODAY AND TNGT. AIRMASS OVER NRN AL DRIES OUT A BIT TUE...WITH SOME WEAK CAPPING INDICATED ON THE ETA SOUNDINGS. WILL OMIT RAIN CHCS FOR THE TN VLY ZONES...BUT KEEP SMALL POPS IN FOR BHM/MGM WHERE MODEST SFC-BASED INSTABILITY BY AFTN. GUIDANCE TEMPS LOOK PRETTY GOOD THRU THE PD. 66 FIRST PD POPS> SUBJECT TO CHANGE... HSV TB 078/060 084/061 081 66821 BHM TB 084/063 086/062 082 66532 MGM TB 085/065 086/065 085 66433= .BHM...NONE.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 9:09 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 21 min |
| May 27, 9:29 PM CDT | Severe Thunderstorm Warning | BMX | Cullman | 16 min |
| May 27, 9:46 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Cullman | 19 min |
| May 27, 9:49 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 11 min |
| May 27, 10:20 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 25 min |
| May 27, 10:25 PM CDT | Severe Thunderstorm Warning | BMX | Lauderdale | 35 min |
| May 27, 10:39 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 36 min |
| May 27, 10:40 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 35 min |
| May 27, 10:45 PM CDT | Severe Thunderstorm Warning | BMX | DeKalb | 30 min |
| May 27, 11:02 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 28 min |
| May 27, 11:11 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 19 min |
| May 27, 11:25 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Talladega | 35 min |
| May 28, 12:22 AM CDT | Severe Thunderstorm Warning | BMX | Etowah | 23 min |
| May 28, 12:26 AM CDT | Severe Thunderstorm Warning | BMX | Madison | 34 min |
| May 28, 12:37 AM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 23 min |
| May 28, 12:42 AM CDT | Severe Thunderstorm Warning | BMX | Jackson | 33 min |
| May 28, 3:27 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 33 min |
| May 28, 3:28 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 47 min |
| May 28, 4:12 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Macon, Montgomery | 48 min |
| May 28, 4:38 PM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 52 min |
| May 28, 5:14 PM CDT | Severe Thunderstorm Warning | BMX | Cullman, Morgan | 31 min |
| May 28, 5:27 PM CDT | Severe Thunderstorm Warning | BMX | Marshall | 33 min |
| May 28, 6:00 PM CDT | Severe Thunderstorm Warning | BMX | DeKalb | 45 min |
| May 28, 6:02 PM CDT | Severe Thunderstorm Warning | BMX | Marshall | 28 min |
| May 28, 6:15 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 30 min |
| May 28, 6:16 PM CDT | Tornado Warning | BMX | Cherokee, DeKalb | 29 min |
| May 28, 6:34 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 41 min |
| May 28, 6:37 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 38 min |
| May 28, 6:44 PM CDT | Tornado Warning | BMX | DeKalb | 31 min |
| May 28, 6:54 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 51 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.